Hail, Brule
- When
- September 7, 7:31 PM CST
- Where
- Brule County, 2.07 mi S of (9v9)chamberlain Arp
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.740, -99.320
Thunderstorms produced large hail near the Missouri River in Gregory and Charles Mix Counties in southeast South Dakota during the evening of September 7th. There was penny size hail reported in Brule County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail near the Missouri River in Gregory and Charles Mix Counties in southeast South Dakota during the evening of September 7th. There was penny size hail reported in Brule County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 5:17 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT MON SEP 7 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES ALSO POSSIBLE. SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL REACH THE LOWER 50S TO MID 60S. QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO THE HUDSON BAY REGION. THIS WILL PLACE THE NORTHERN PLAINS IN A NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD THE END OF THE WEEK. ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND LOWER 50S. SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE REGION WEDNESDAY NIGHT. NOT A LOT OF TIME FOR MOISTURE TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT MOVES THROUGH. HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED THUNDER. COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING FROM THE HUDSON BAY LOW. 925 HPA TEMPS TUMBLE INTO THE MID TO LOWER TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB OUT OF THE 60S. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS THE WEST. STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS EASTWARD. FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 613 PM CDT MON SEP 7 2015 WILL BE WATCHING A WEAK SHORTWAVE NEAR THE NE/WY BORDER SLIDING EASTWARD THIS EVENING. SCATTERED CONVECTION HAS DEVELOPED ALONG AN INVERTED BOUNDARY OVER SOUTH CENTRAL SD EARLY THIS EVENING. SHORT TERM MODELS REALLY STRUGGLING...BUT DO SUGGEST THIS ACTIVITY COULD SLIDE EAST LATE THIS EVENING...ESPECIALLY IF ACTIVITY DEVELOPS MORE WIDESPREAD OVER NORTH CENTRAL NEBRASKA. THIS WOULD MAINLY IMPACT KSUX. OTHERWISE...STRATUS WILL BUILD THROUGH THE EVENING AND OVERNIGHT HOURS NORTH OF AN ELEVATED BOUNDARY. WILL KEEP KSUX IN MVFR AND EVENTUALLY DROP THEM TO IFR LVLS AFTER MIDNIGHT. CEILINGS/VIS MORE IN QUESTION AT KFSD THIS EVENING...WILL MAINTAIN A BROKEN MVFR DECK INTO THE EVENING BEFORE DISSIPATING BY MIDNIGHT. CEILINGS WILL GRADUALLY SCATTER EARLY TUESDAY...LEAVING VFR CONDITIONS BY MID DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...DUX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT MON SEP 7 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-082330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS- MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW SHOWERS AND AN ISOLATED RUMBLE OF THUNDER WILL BE POSSIBLE INTO THE OVERNIGHT HOURS...ESPECIALLY AREAS SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ038-050-052-053-057>059-063-064-082330- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 629 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT LATE DAY SUN WILL ALLOW FOR A FEW SCATTERED THUNDERSTORMS TO DEVELOP THIS EVENING. THESE SLOW MOVING THUNDERSTORMS MAY SLIDE INTO THE OUTLOOK AREA LATER THIS EVENING. A FEW STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE. THE MAIN RISKS WILL BE QUARTER SIZE HAIL AND BRIEF STRONG WIND GUSTS. ANY SEVERE WEATHER RISK SHOULD DIMINISH BY 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED INTO TUESDAY.
The Aberdeen radar (KABR), 204 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was accompanied by gusts estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600776, 600777, 600778.